Kansas, 2013

Hail in Kansas, June 27, 2013

June 27, 2013 · NWS EAX · 2 events in 1 county or zone

A cold front moved through extreme eastern kansas, during the evening hours of June 27, 2013. There were a couple of reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved through extreme eastern kansas, during the evening hours of June 27, 2013. There were a couple of reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:30 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 27, 5:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Jun 27 2013

.SHORT TERM...(This Evening through Friday)
Issued at 340 PM CDT THU JUN 27 2013

Convective complex from earlier today has left a fairly stable
airmass in its wake, with MCI aircraft soundings depicting poor lapse
rates atop a relatively cool boundary layer. This has significantly
cut back on severe potential for this afternoon as the primary cold
front over southeast Nebraska pushes into the forecast area this
evening. Still, surface temperatures and dewpoints are trying to
quickly recover, and may become supportive for weak convection
entering far northwest MO to maintain intensity or even strengthen
slightly as it pushes southeast into ern KS and western MO this
evening. An isolated strong storm is possible given adequate shear
profiles, but overall severe threat appears low enough that Severe
Thunderstorm Watch 378 was not brought eastward into this area, and
Watch 376 will be allowed to expire.

For Friday, 850 hPa temps will gradually fall behind the front but
with mostly clear skies will still be supportive of highs in the 80s,
possibly near 90 south of KC.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT THU JUN 27 2013

Northwest upper level flow will continue for much of the extended
period with a large upper trough strengthening across the Great Lakes
and Ohio Valley over the weekend. Inverted trough on the west edge of
this system will rotate through the mid-Mississippi Valley on
Saturday night and Sunday and could produce scattered showers and a
few storms given weak instability over the area. Guidance is in good
agreement that the upper trough to the east will begin to close off
and retrograde westward early next week. This will maintain
temperatures that are several degrees below average, generally in the
upper 70s and near 80. Could see isolated to scattered showers or
storms in this pattern, particularly during the afternoon, but
chances for widespread precipitation appear low enough to keep PoPs
limited to slight chance for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 626 PM CDT THU JUN 27 2013

VFR conditions are expected at terminals through the period. Light
precipitation is possible at TAF sites with an isolated chance of a
nearby thunderstorm through 02Z. Thereafter, conditions will improve
with decreasing clouds and northerly winds overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Jun 27, 5:53 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ACROSS EASTERN KANSAS
AND FAR WESTERN MISSOURI...WHERE A FEW STORMS COULD BE STRONG. THE
CHANCE FOR THUNDERSTORMS WILL END AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI ON SATURDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS
WILL RETURN TO THE FORECAST BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BLAIR

In the hours before

Local storm report, Jun 27, 12:52 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 W PARKVILLE           39.20N 94.77W
06/27/2013                   PLATTE             MO   NWS EMPLOYEE

            LARGE BRADFORD TREE SNAPPED. ADDITIONAL TREE DAMAGE
            REPORTED NEARBY.

&&

ADOLPHSON
Local storm report, Jun 27, 2:13 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     2 E GREENWOOD           38.85N 94.30W
06/27/2013                   JACKSON            MO   NWS EMPLOYEE

            NUMEROUS TREES DOWN ACROSS HWY 150.

&&

APIETRYC

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atchison

When
June 27, 6:15 PM CST
Where
Atchison County, Arrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -95.530

Hail, Atchison

When
June 27, 6:22 PM CST
Where
Atchison County, 5 mi SW of Effingham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.469, -95.466

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454021, 454017.